Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Thyroid Diseases

Can Low Thyroid Cause Odd Feeling in Heart?

01/20/2010

Question:

I was on a low dose of thyroid for a number or years. I stopped taking it about a year ago because I felt like it might be making me gain weight. After I stopped taking it I started getting funny sensations in the place where I think my heart is. NOT "chest pain" (like a heart attack) but a very tiny little brief "tingling" sensation that I would feel from time to time. I also had almost zero energy and even just walking from here to there felt like I was dragging myself through waist high mud, it was such an effort. I started taking my thyroid medication again and the funny tingling sensation in my chest stopped. Could that be related to the thyroid medication?

I know you`re going to say I should go to my own doctor but I hate going to my doctor. Every time I go for anything whatsoever, even just a flu shot, my doctor launches into a heavy handed sales pitch to try to get me to sign up for bariatric surgery, which I am NOT willing to do. I weigh 225 lbs, should weigh 150.

Thank you for any info.

Answer:

Low thyroid function may present with symptoms that are not specific to this condition but your symptoms seem to be improved by taking your thyroid medication, so the problem is solved.

As for your weight issue especially if you have other metabolic disorders such as diabetes or hypertension, weight loss is a reasonable advice. Also weight-loss surgery seems to be a reasonable option if you have not been able to lose weight by life style modifications such as physical activities and low calorie intake.

For more information:

Go to the Thyroid Diseases health topic, where you can:

Response by:

Marzieh  Salehi, MD Marzieh Salehi, MD
Assistant Professor of Endocrinology
College of Medicine
University of Cincinnati